Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 76, NWS Grand Rapids, MI

June 28, 2006Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2006, 7:15 PM EDT for Ionia County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2006, 7:15 PM EDT (23:15 UTC)
Expired
Jun 28, 2006, 7:45 PM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 42 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:12 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 282315
SVRGRR
MIC067-282345-
/O.NEW.KGRR.SV.W.0076.060628T2315Z-060628T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
715 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 745 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR IONIA...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IONIA AROUND 720 PM EDT
  PALO AROUND 725 PM EDT
  MUIR...LYONS AND COLLINS AROUND 735 PM EDT
  HUBBARDSTON AROUND 740 PM EDT
  PEWAMO AND MATHERTON AROUND 745 PM EDT

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

LAT...LON 4312 8520 4297 8524 4291 8486 4312 8485

$$


WDM
2 follow-up statements
000 
WWUS53 KGRR 282332
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
732 PM EDT WED JUN 28 2006

MIC067-282345-
/O.CON.KGRR.SV.W.0076.000000T0000Z-060628T2345Z/
IONIA MI-
732 PM EDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR IONIA COUNTY
UNTIL 745 PM EDT...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PALO...OR ABOUT 6
MILES NORTHEAST OF IONIA...AND MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUBBARDSTON AND LYONS BY 740 PM EDT
  MATHERTON BY 745 PM EDT

LAT...LON 4312 8520 4297 8524 4291 8486 4312 8485

$$

JK
000 
WWUS53 KGRR 282345
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT WED JUN 28 2006

MIC067-282355-
/O.EXP.KGRR.SV.W.0076.000000T0000Z-060628T2345Z/
IONIA MI-
745 PM EDT WED JUN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR IONIA COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4312 8520 4297 8524 4291 8486 4312 8485

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:50 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 28, 3:50 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED JUN 28 2006

.SHORT TERM...
BROKEN LINE OF THUNDERSTORMS IS MOVING EAST OUT OF THE GRAND RAPIDS
FORECAST AREA AS OF 330 PM. UPPER SHORTWAVE IS ROTATING EAST FROM
CENTRAL LAKE MICHIGAN INTO NORTHERN AND CENTRAL LOWER MICHIGAN.
CONVECTION IS VERY MUCH ASSOCIATED WITH SYNOPTIC SCALE LIFT ON THE
LEADING EDGE OF THIS UPPER SHORTWAVE. THE UPPER SHORT WAVE AND
TROUGH MOVE EAST TONIGHT...WITH NORTHWEST FLOW IN PLACE THROUGH
FRIDAY. AT THE SURFACE...THE COOL FRONT DROPS SOUTH OF THE AREA THIS
EVENING...ALLOWING HIGH PRESSURE TO BUILD IN ON THURSDAY AND
THURSDAY NIGHT. NEXT SYSTEM MOVES TOWARD THE FORECAST AREA FROM THE
NORTHERN PLAINS FRIDAY NIGHT.

TONIGHT...WILL CARRY THE CHANCE OF SHOWERS AND THUNDERSTORMS THIS
EVENING...AND THEN MENTION PATCHY FOG OVERNIGHT. ONCE WE LOSE
DAYTIME HEATING...THE CONVECTION SHOULD DIMINISH FAIRLY RAPIDLY. THE
LAKE ALSO APPEARS TO BE SUPPRESSING CONVECTION AS WELL. RADAR
RETURNS AND CUMULUS ARE DIMINISHING AS THEY MOVE OUT OVER LAKE
MICHIGAN FROM WISCONSIN.

THURSDAY AND THURSDAY NIGHT WILL CARRY A DRY FORECAST WITH SURFACE
RIDGING AND A NORTHWEST UPPER FLOW IN PLACE. THERE WILL BE CUMULUS
DEVELOPMENT DURING THE DAY...WITH COLD AIR STILL IN PLACE IN THE MID
LEVELS...BUT NOT EXPECTING SHOWER DEVELOPMENT AT THIS POINT.
CELLULAR CU WILL DIMINISH WITH SUNSET.

FRIDAY AND FRIDAY NIGHT WILL CONTINUE TO MATCH SURROUNDING OFFICES
WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS NORTH FRIDAY...
AND A CHANCE ALL AREAS FRIDAY NIGHT. NOT REAL CONFIDENT IN THIS
SCENARIO AT THIS POINT...BUT THERE IS A WEAK SHORTWAVE SLIDING
THROUGH FRIDAY AFTERNOON. THE NEXT SYSTEM OF CONSEQUENCE MOVES OUR
DIRECTION INTO THE WEEKEND. FEEL THE BULK OF THE PRECIPITATION WITH
THIS SYSTEM WILL HOLD OFF UNTIL INTO SATURDAY...BUT MAINTAINED
CONTINUITY AT THIS POINT.

.LONG TERM...
THE FRONT THAT WILL BE DROPPING INTO THE WRN GREAT LAKES EARLY IN
THE WEEKEND WILL BE APPROACHING THE AREA LATE ON SAT/EARLY ON SUN.
SHOWER AND STORM CHANCES WILL BE INCREASING...ESPECIALLY WITH
DIURNAL INSTABILITY SAT AFTERNOON. THE FRONT IS EXPECTED TO MAKE IT
INTO SRN LOWER ON SUN BEFORE STALLING OUT AS IT BECOMES PARALLEL TO
THE UPPER FLOW. WAVES OF SHOWERS AND STORMS WILL BE POSSIBLE THROUGH
THE WEEKEND. ANOTHER STRONGER WAVE APPROACHES DURING THE DAY ON MON
AND MOVES THROUGH BY MON NIGHT...WHICH IS EXPECTED AT THIS TIME TO
SWEEP THE WARMER AND UNSTABLE AIR WELL SOUTH OF LOWER MICHIGAN. THIS
SHOULD DRY CONDITIONS OUT FOR TUE AND WED NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE NJJ
Hazardous weather outlook, Jun 28, 6:46 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
646 PM EDT WED JUN 28 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
646 PM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

AN UPPER LEVEL STORM SYSTEM WAS MOVING THROUGH WEST MICHIGAN THIS
EVENING. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE BEFORE
MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH INDEPENDENCE DAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE EAST OF ROUTE 131 EACH AFTERNOON FRIDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE AFTERNOONS FRIDAY THROUGH
MONDAY.

WDM

In the hours before

Local storm report, Jun 28, 2:36 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
236 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             LAWTON                  42.17N 85.85W
06/28/2006  E0.75 INCH       VAN BUREN          MI   OTHER FEDERAL

&&

BMARINO
Local storm report, Jun 28, 3:02 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             LIBERTY                 42.10N 84.40W
06/28/2006  M0.75 INCH       JACKSON            MI   TRAINED SPOTTER

&&

BMARINO
Local storm report, Jun 28, 4:10 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             PORTAGE                 42.20N 85.59W
06/28/2006  M0.75 INCH       KALAMAZOO          MI   PUBLIC

&&

BMARINO
Local storm report, Jun 28, 4:17 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             PORTAGE                 42.20N 85.59W
06/28/2006  M0.75 INCH       KALAMAZOO          MI   PUBLIC

&&

BMARINO
Local storm report, Jun 28, 4:30 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             BITELY                  43.75N 85.86W
06/28/2006  E0.75 INCH       NEWAYGO            MI   FIRE DEPT/RESCUE

&&

BMARINO
Local storm report, Jun 28, 7:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             RODNEY                  43.67N 85.32W
06/28/2006  E1.00 INCH       MECOSTA            MI   BROADCAST MEDIA

0650 PM     HAIL             RODNEY                  43.67N 85.32W
06/28/2006  E0.88 INCH       MECOSTA            MI   PUBLIC

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:10 AM EDTSevere Thunderstorm WarningGRRNewaygo50 min
Jun 28, 11:50 AM EDTSevere Thunderstorm WarningGRRVan Buren25 min
Jun 28, 11:59 AM EDTSevere Thunderstorm WarningGRRNewaygo31 min
Jun 28, 12:00 PM EDTSevere Thunderstorm WarningGRRKalamazoo60 min
Jun 28, 12:09 PM EDTSevere Thunderstorm WarningGRRAllegan36 min
Jun 28, 12:31 PM EDTSevere Thunderstorm WarningGRRMecosta44 min
Jun 28, 12:40 PM EDTSevere Thunderstorm WarningGRRBarry50 min
Jun 28, 1:00 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Jun 28, 2:48 PM EDTSevere Thunderstorm WarningGRRJackson42 min
Jun 28, 4:16 PM EDTSevere Thunderstorm WarningGRRGratiot44 min
Jun 28, 6:54 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta36 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.